Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 142, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 6, 2004, 9:03 PM EST for Elkhart County, Kosciusko County, Indiana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2004, 9:03 PM EST (02:03 UTC)
- Expired
- Jul 6, 2004, 10:00 PM EST
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Elkhart County, IN, Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 16 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:18 PM EST | TSTM WND DMG | Dunlap, IN | METAL LIGHT POLE BROKE OFF AT BASE IN PARKING LOT OF CHEVY DEALERSHIP ALONG US 33. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:25 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 070203
SVRIWX
INC039-085-070300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
903 PM EST TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELKHART COUNTY IN INDIANA
KOSCIUSKO COUNTY IN INDIANA
* UNTIL 1000 PM EST
* AT 903 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF NAPPANEE...MOVING EAST AT 35
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
CLAYPOOL
NAPPANEE
WAKARUSA
WARSAW
WINONA LAKE
SIDNEY
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4176 8607 4176 8567 4119 8567 4105 8569
4105 8606
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:42 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 6, 6:42 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 642 PM EST TUE JUL 6 2004 .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY MAKING THEIR WAY TOWARDS SBN. THERE ARE SOME STORMS WELL SOUTHWEST OF FWA AND WILL TAKE A LITTLE LONGER TO REACH FWA. THESE STORMS ARE MOVING NORTHEASTWARD. WITH BOTH SBN AND FWA BEING UNDER A SEVERE THUNDERSTORM WATCH...STORMS DO HAVE THE POTENTIAL TO BECOME SEVERE. ANY STORM ACTIVITY SHOULD BE OVER BY/AROUND MIDNIGHT AND THEN LOW VFR FOR THE REST OF THE NIGHT WITH PARTLY CLOUDY VFR SKIES FOR WEDNESDAY. WITH THIS STORM ACTIVITY AROUND THE AREA...WINDS CAN BE GUSTY. && .PREV DISCUSSION... SHORT TERM... UNSTABLE ATMOSPHERE IN PLACE BUT LACKING TRIGGER THIS AFTERNOON. AS SURFACE TEMPERATURES NEAR CONVECTIVE TEMPERATURES IN THE UPPER 80S SCT TSRA COULD BEGIN TO FIRE. MAIN ACTIVITY WILL LIKELY OCCUR WITH SURFACE FRONT AND UPPER SHORT WAVE LATER THIS EVENING. AS THIS WAVE APPROACHES WE WILL SEE BETTER WIND PROFILES AS RIGHT ENTRANCE REGION OF UPPER JET APPROACHES. HOWEVER...BEST INSTABILITY WILL BE WANING WITH LOSS OF DAYTIME HEATING BUT WITH UPPER DYNAMICS AND SURFACE DEWPOINTS STILL AROUND 70 THE POTENTIAL FOR SEVERE STILL EXISTS WITH WIND DAMAGE THE MAIN THREAT. FRONT PASSES THROUGH TONIGHT WITH LINGERING TSRA CHANCES EAST WED AM. EXPECT SOME SUN WED AM BEFORE COLD AIR ADVECTION AND SHORT WAVE BRING BROKEN CU IN DURING THE AFTERNOON. GENERALLY KEPT GOING MIN AND MAX TEMPS. LONG TERM... A HIGH WILL BE IN PLACE THROUGH SATURDAY. ON SATURDAY GFS HAS A SHORTWAVE MOVE EASTWARD THROUGH MICHIGAN BUT KEEPS US DRY. KEEPS THE MOISTURE TO OUR NORTH. BY SUNDAY THEN A LOW WILL BE OVER THE NORTHWESTERN GREAT LAKES. LEFT SUNDAY WET AS IT IS STILL AT THE END OF THE EXTENDED AND TIMING CAN CHANGE THAT FAR OUT. WILL WATCH MODELS TO SEE HOW THEY TREND BUT APPEARS LIKE A WARM FRONT COULD BE TO THE NORTH OF US AT THE BEGINNING OF THIS WEEKEND...THE LOW PASSES BY US TO THE NORTH ON SUNDAY AND THEN TOWARDS THE MIDDLE OF NEXT WEEK THAT LOW WILL DRAG ITS COLD FRONT THROUGH. WILL WAIT AND SEE BUT DID NOT FLIP FLOP AND AGREES WELL WITH SURROUNDING OFFICES. HIGH TEMPS WILL BE AROUND NORMAL EXCEPT FOR THIS WEEKEND WHEN WE HAVE A SOUTH TO SOUTHWESTERLY FLOW IN PLACE WHICH SHOULD AT LEAST GET US INTO THE UPPER 80S. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, Jul 6, 3:30 PM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 330 PM EST TUE JUL 6 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-071004- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 330 PM EST TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT ACROSS THE AREA. THE STORM PREDICTION CENTER IS FORECASTING A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF NORTHERN INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO. STRONG DAMAGING WINDS WILL BE THE MAIN CONCERN WITH THESE STORMS...BUT LARGE HAIL AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS EVENING AND OVERNIGHT TONIGHT. THIS COLD FRONT WILL MOVE INTO A VERY WARM AND UNSTABLE AIRMASS. A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER ILLINOIS LATE THIS AFTERNOON AND MOVE EAST THROUGH INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY MORNING...MAINLY ACROSS NORTHWESTERN OHIO. THESE ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX HITCHCOCK
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:33 PM EST | Severe Thunderstorm Warning | IWX | Marshall, Starke | 57 min |
| Jul 6, 10:49 PM EST | Severe Thunderstorm Warning | IWX | Allen | 41 min |
| Jul 6, 10:50 PM EST | Severe Thunderstorm Warning | IWX | Allen | 40 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.